Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Kansas City, MO

August 29, 2022Johnson County, Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 29, 2022, 3:51 PM CDT for Johnson County, Miami County, Kansas; Cass County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2022, 3:51 PM CDT (20:51 UTC)
Expired
Aug 29, 2022, 6:45 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS53 KEAX 292051
FFWEAX
KSC091-121-MOC037-292345-
/O.NEW.KEAX.FF.W.0009.220829T2051Z-220829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
351 PM CDT Mon Aug 29 2022

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southern Johnson KS County in east central Kansas...
  Northern Miami County in east central Kansas...
  Northwestern Cass County in west central Missouri...

* Until 645 PM CDT.

* At 351 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Raymore, Gardner, Harrisonville, Spring Hill, Peculiar, Edgerton, 
  Cleveland, Bucyrus and Stillwell.

This includes the following highways...
	Interstate 35 in Kansas between mile markers 200 and 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3874 9506 3875 9506 3877 9506 3878 9506
      3879 9506 3880 9506 3879 9486 3878 9461
      3875 9439 3868 9429 3867 9446 3869 9467
      3870 9506 3871 9506

FLASH FLOOD...RADAR INDICATED

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:36 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 1:36 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
136 PM CDT Mon Aug 29 2022

.Discussion...
Issued at 133 PM CDT MON AUG 29 2022

Key Messages:

 - Hot and humid conditions this afternoon. Maximum heat index
values along the lower Missouri Valley and the KC Metro will reach
100 F.

 - Thunderstorms expected late this after into the evening. A few
strong, possibly severe, storms may pose a damaging wind risk.

 - Dry and seasonable weather expected through the work week after
today.

...Discussion...

Water vapor imagery this morning has been very telling of all the
boundary locations across the region. For starters, we have a
remnant weak theta-e gradient stalled across southern Missouri,
sprawling southwest to northeast just north of the I-44 corridor.
This boundary is expected to slowly lifting north, as the warm
sector expands north from strong southerly surface winds providing
efficient WAA into the afternoon hours. This will allow today's
highs to rise into the upper 90s with heat indices just above 100.

Next we have the main boundary, a moderately strong cold front
guided along by its parent 500mb shortwave trough. This front will
traverse southeast into northeast Kansas and northwest Missouri over
the next few hours, triggering a few showers and thunderstorms. Once
this cold front interacts with the warm sector later this afternoon,
thunderstorms are expected to initiate south of US HWY 36. We do
have a few possible outcomes to today's setup that may disrupt this
afternoon/evening's storm potential. The first being a 500mb
vorticity maxima that has glided east along the Kansas/Oklahoma
border into far southern Missouri. This has triggered scattered
storms across much of southeastern Kansas and southern Missouri late
this morning into the early afternoon hours. As storms continue to
erode the CIN in place, these storms will continue to develop within
the warm sector, ejecting outflow boundaries into our region that
may potentially eat away at our prime environment in place that will
fuel storm development later this afternoon.

Another thing to consider ahead of this main line is the
outflow boundary from the early morning storms in Iowa. As this
outflow boundary sinks south ahead of the cold front, this may
initiate a few thunderstorms ahead of the main line. Anything that
develops ahead of the cold front has the potential to be severe.
Ample daytime heating will allow our thermodynamic profile to
provide MLCAPE values upwards of 3000-4000 J/kg, with surface based
CAPE values upwards of 4500 J/kg. Dew points in the lower 70s
provides the buoyancy needed to support storm development. And while
we're thinking this environment will not support tornadic
development, we do think that any storms ahead and along the cold
front have the needed ingredients to produce strong updrafts with
bulk shear values around 20-25 knots and steep low-level lapse rates
upwards of 9 C/km. All that being said, if storms do initiate from
the Iowa outflow boundary, we anticipate this to be around 3pm-5pm
and anywhere south of US HWY 36. If storms initiate from the
southern Missouri outflow boundaries, we would continue to see isolated
thunderstorms develop south to north now through the next few
hours. Once the main boundary tracks down, we anticipate this
round of storms to initiate closer to the I-70 corridor, closer to
the 6pm-8pm time frame. Main impacts include gusting winds
upwards of 60mph, frequent lightning, and small pockets of heavy
rainfall and isolated hail.

Stronger thunderstorm activity will wane with the passing of the
aforementioned cold front. Additional rainfall is possible
overnight, exiting the CWA through Tuesday morning. Surface ridging
will set up, allowing surface high pressure to setup across the
Plains Tuesday. This will provide the region with dry and
seasonable weather through the remainder of the week into the start
of Labor Day weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1229 PM CDT MON AUG 29 2022

VFR conditions are expected ahead of incoming storms this evening.
Rain and a few embedded strong thunderstorms are possible this
evening between 7pm and 9pm, potentially dropping conditions to
MVFR and potentially to IFR. Gusting winds, frequent lightning,
and heavy rainfall are the main impacts. If storms are strong
enough, there is a low end chance for isolated pockets of hail.
Light rainfall is possible after thunderstorms pass until early
Tuesday morning. Dry and calm weather expected through the rest of
the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...Klaus
Hazardous weather outlook, Aug 29, 5:03 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Mon Aug 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Mon Aug 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this afternoon
and evening with damaging wind gusts up to 60 mph and hail up to the
size of quarters being the primary hazards. Locally moderate to
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 1:16 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
116 PM CDT Mon Aug 29 2022

MOZ053-291845-
Bates MO-
116 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southeastern Bates
County through 145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butler, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Bates
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3824 9431 3838 9408 3832 9407 3822 9408
      3821 9405 3819 9405 3815 9406 3808 9426
TIME...MOT...LOC 1816Z 244DEG 14KT 3819 9422

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Blair
Special weather statement, Aug 29, 2:47 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
247 PM CDT Mon Aug 29 2022

MOZ037>039-043>045-292015-
Cass MO-Johnson MO-Saline MO-Lafayette MO-Pettis MO-Jackson MO-
247 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of northern Cass,
northern Pettis, southwestern Saline, southern Lafayette, southern
Jackson and Johnson Counties through 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near La Monte. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Sedalia, Raymore, Warrensburg, Grain Valley, Harrisonville, Pleasant
Hill, Oak Grove, Odessa, Greenwood, Higginsville, Peculiar, Knob
Noster, Concordia and Holden.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 42 and 85.
 Interstate 470 between mile markers 0 and 14.
 Interstate 435 between mile markers 66 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 9460 3900 9304 3870 9313 3861 9372
      3861 9461
TIME...MOT...LOC 1946Z 213DEG 22KT 3870 9465 3874 9338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Blair
Local storm report, Aug 29, 3:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 S PITTSVILLE          38.80N 93.99W
08/29/2022  E1.25 INCH       JOHNSON            MO   LAW ENFORCEMENT

            OFF DUTY OFFICER REPORTED HALF DOLLAR SIZE
            HAIL. TIMING ESTIMATED BY RADAR.

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:25 PM CDTAreal Flood AdvisoryEAXJohnson, Miami3 hr
Aug 29, 4:26 PM CDTSpecial Weather StatementEAXJohnson34 min
Aug 29, 4:46 PM CDTSpecial Weather StatementEAXWyandotte29 min
Aug 29, 5:22 PM CDTSevere Thunderstorm WarningEAXAtchison38 min
Aug 29, 1:16 PM CDTSpecial Weather StatementEAXBates29 min
Aug 29, 1:19 PM CDTSevere Thunderstorm WarningEAXBates26 min
Aug 29, 2:04 PM CDTSevere Thunderstorm WarningEAXBates, Cass26 min
Aug 29, 2:47 PM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Pettis28 min
Aug 29, 4:55 PM CDTSpecial Weather StatementEAXBuchanan35 min
Aug 29, 5:01 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb33 min
Aug 29, 5:28 PM CDTSpecial Weather StatementEAXCaldwell32 min

Nearby

Flash Flood Warnings in Kansas, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.